Potassium is an important mineral for your body, and a lack of potassium can cause serious health problems. Certain medications, including albuterol, can cause you to develop decreased potassium levels in your blood. Your doctor will be able to tell if your potassium levels are too low while you are taking albuterol.
What Is Albuterol?
Albuterol is a medication that is often prescribed to help relax the airways. Albuterol affects some of the hormones that control the contraction of the smooth muscles around your airway. When you take albuterol, your airways dilate. Albuterol is typically used to treat asthma and other conditions that cause your airways to narrow. Taking albuterol can help you breathe more easily and can prevent wheezing.
Video of the Day
Catecholamines and Potassium
To understand how albuterol can decrease your potassium levels, you need to understand how certain hormones, known as catecholamines, affect potassium. Catecholamines, such as the hormone epinephrine and adrenaline, increase the activity of a protein known as a sodium-potassium ATPase. When this protein is activated, it pumps potassium into cells while also pumping sodium out of cells. The movement of potassium into the cells causes a decrease in the amount of potassium in the blood.
Albuterol and Potassium
Albuterol is known as a beta-2 agonist. This means that it is able to bind to and mimic the effects of adrenaline on certain cells, including its ability to trigger the transport of potassium out of the blood. Consequently, taking albuterol can lower your potassium levels. This may make your muscles weak or cause muscle spasms, and it can also cause an abnormal heart rhythm. Other symptoms of hypokalemia include fatigue, constipation and the breakdown of muscle fibers.
Diagnosis and Treatment
If you are concerned that your albuterol treatment is reducing your potassium levels, talk to your doctor. Low potassium can be diagnosed from blood tests. If your potassium levels are only mildly low, your doctor may prescribe oral potassium supplements. More serious cases of hypokalemia need to be treated with intravenous potassium supplements. Do not stop taking your medication without talking to your doctor first.